Thunderstorm Wind, Osage
- When
- May 15, 7:20 PM CST
- Where
- Osage County, Shidler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.780, -96.650
The broadcast media reported a 60 mile an hour wind gust at Shidler.
Severe thunderstorms occurred primarily over northeast Oklahoma during the evening hours of the 15th before shifting into southeast Oklahoma late in the evening and during the early morning hours of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred primarily over northeast Oklahoma during the evening hours of the 15th before shifting into southeast Oklahoma late in the evening and during the early morning hours of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 5:08 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT FRI MAY 15 2009
...AVIATION...
.DISCUSSION...
VFR CONDITIONS WILL PREVAIL INTO THE EVENING AS A COLD FRONT
APPROACHES THE REGION. THUNDERSTORMS ALONG THE FRONT WILL BEGIN
TO MOVE INTO NORTHEAST OKLAHOMA THIS EVENING... IMPACTING KTUL/KRVS
AFTER 03Z... AND THE REMAINDER OF THE TAF SITES AROUND 04-06Z.
MVFR/LOCAL IFR CIGS POSSIBLE LATER TONIGHT. PRECIPITATION WILL END
AND VFR CONDITIONS WILL RETURN FROM WEST TO EAST DURING THE DAY
SATURDAY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.
AR...NONE.
&&
AVIATION...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 457 PM CDT FRI MAY 15 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 PM CDT FRI MAY 15 2009 ...LARGE HAIL AND DAMAGING WINDS LIKELY WITH STORMS TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHWEST OF INTERSTATE 44. ONSET...AFTER 8 PM. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 8 PM. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. FLASH FLOOD. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER 8 PM. HEAVY RAIN. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 8 PM. DISCUSSION... WIDESPREAD THUNDERSTORMS WILL SPREAD INTO NORTHEAST OKLAHOMA BY MID EVENING IN ASSOCIATION WITH AN APPROACHING COLD FRONT. INSTABILITY REMAINS VERY HIGH AHEAD OF THESE STORMS WHICH WILL SUPPORT SEVERE WEATHER POTENTIAL THROUGH MUCH OF THE EVENING AND OVERNIGHT HOURS. WIND FIELDS ALOFT FAVOR STORMS EVOLVING INTO A LARGE LINE WITH EMBEDDED AREAS OF INTENSE WINDS. THIS EVOLUTION IS UNDERWAY THIS AFTERNOON ACROSS CENTRAL KANSAS INTO NORTHWEST OKLAHOMA...WITH LARGE HAIL ALSO A POSSIBILITY ESPECIALLY OVER NORTHEAST OKLAHOMA. A LIMITED TORNADIC POTENTIAL WILL ALSO EXIST THROUGH THE EVENING HOURS AS THE LINE OF STORMS EVOLVES...WITH THE HIGHEST TORNADO WARNING PROBABILITIES BEING NORTHWEST OF INTERSTATE 44. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...AREAS OF HEAVY RAIN ARE EXPECTED AS THE LINE OF STORMS MOVES THROUGH THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEAST OKLAHOMA WHERE PREVIOUS HEAVY RAINS HAVE LEFT CONDITIONS FAVORABLE FOR A QUICK TRANSITION TO FLASH FLOODING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY THROUGH THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORMS ARE LIKELY TO BE ONGOING EARLY SATURDAY AS THE LARGE THUNDERSTORM COMPLEX PUSHES THROUGH THE AREA. THUNDERSTORM CHANCES ARE EXPECTED TO DECREASE BY SATURDAY AFTERNOON AS DRIER AIR MOVES INTO THE AREA BEHIND A COLD FRONT. THIS WILL MARK THE BEGINNING OF A DRY PERIOD WHICH WILL LAST THROUGH MUCH OF NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT FRI MAY 15 2009
OKZ054-059-160200-
OSAGE OK-PAWNEE OK-
742 PM CDT FRI MAY 15 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 742 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF GRAINOLA TO 42 MILES WEST
OF PAWNEE...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY...PEARSONIA...FORAKER...GRAINOLA...PAWNEE...
MARAMEC...BLACKBURN...SKEDEE AND RALSTON.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3700 9640 3696 9631 3616 9663 3616 9681
3625 9683 3625 9692 3633 9692 3635 9703
3651 9704 3656 9690 3659 9690 3659 9704
3670 9707 3671 9705 3670 9694 3676 9689
3679 9676 3700 9674
TIME...MOT...LOC 0042Z 301DEG 21KT 3718 9699 3645 9754The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
14 thunderstorm wind, 5 hail. Local standard time, as filed.
The broadcast media reported a 60 mile an hour wind gust at Shidler.
Thunderstorm winds estimated at 70 miles an hour blew some trees down.
A spotter reported 65 mile an hour winds at Pawnee by amateur radio.
The automated observing equipment at Bartlesville Municipal Airport recorded a 63 mile an hour wind gust.
A spotter recorded a 58 mile an hour wind gust with a hand held instrument.
Thunderstorm winds estimated at 60 miles an hour caused damage to property at the Mayfest celebration in downtown Tulsa.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near the intersection of Mingo and 91st Street South.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree and a privacy fence near the intersection of 81st Street South of 145th East Avenue.
A spotter estimated a thunderstorm wind gust at 65 miles an hour. The wind blew down a road sign.
An emergency manager measured a 59 mile an hour wind gust with a hand held anemometer.
The public estimated a 60 mile an hour wind gust at Centralia.
Penny size hail was reported 4 miles east of Chelsea.
Thunderstorm winds estimated at 60 miles an hour blew down a street sign.
An emergency manager estimated a thunderstorm wind gust to be in excess of 70 miles an hour.
An emergency manager measured a 58 mile an hour thunderstorm wind gust with a hand held anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175166, 175167, 175171, 175177, 175178, 175182, 175184, 175185, 175188, 175191, 175196, 175200, 175203, 175207, 175211, 175216, 175217, 175218, 175219.